Nebraska, 2008

Hail in Nebraska, April 30, 2008

April 30, 2008 · NWS LBF · 1 event in 1 county or zone

An isolated thunderstorm produced hail over Sheridan County on April 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm produced hail over Sheridan County on April 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 30, 12:46 PM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 30, 12:46 PM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
246 PM CDT WED APR 30 2008

.SYNOPSIS...
H5 CLOSED LOW OVER THE PACIFIC NORTHWEST AS SEEN ON VISIBLE
SATELLITE WITH RIDGE INTO NORTHERN PLAINS.

&&

.DISCUSSION...
UPPER AIR PATTERN CONTINUES TO TWEAK ITSELF IN ADVANCE OF THE
SYSTEM. THE ECMWF WHICH HAD BEEN FAIRLY CONSISTENT IN THE LAST TWO
DAYS HAS NOW TAKEN AN 80 MILE SHIFT TO THE NORTH FOLLOWING TREND
OF GFS OF THE 12Z RUN. THIS CONTINUES THE UNCERTAINTY WITH THE
SYSTEM. WILL CONTINUE THE WATCH WITH ANTICIPATION OF NAILING
SYSTEM DOWN EARLY THURSDAY MORNING. MAIN CONCERN WITH NEAR TERM
PACKAGE IS THE PLACEMENT OF THE COLDER AIR. WITH UPPER SYSTEMS
MOVING NORTH WILL KEEP US ON THE WARMER SIDE AND MOSTLY RAIN.WILL
CONTINUE TO TREND TOWARDS EURO WITH SREF AND NAM AND GFS COMING
MORE INTO LINE WITH DEFORMATION FRIDAY. HAVE TWEAKED GOING
FORECAST WITH MAIN EMPHASIS NORTHWEST WHERE TEMPERATURES SURE TO
BE COLD ENOUGH FOR SOLID CHANGEOVERTHURSDAY NIGHT. TRENDED TOWARDS
HPC QPF. 305K SURFACE AND MIXING RATIO INDICATING TROWAL ALONG
WITH CROSS SECTION FROM VTN TO BEATRICE ON FRIDAY WITH PERIOD OF
DEEP EASTERLIES AND STRONG MOISTURE ADVECTION. AT THE PRESENT
TEMPERATURES NOT DEFINITELY SIGNALING STRONG CHANGEOVER BUT WITH
LAST SEVERAL SYSTEMS LIFT HAS OVERCOME MARGINAL TEMPERATURES.
TEMPERATURES IN FRIDAY TIME FRAME MAY HAVE TO BE ADJUSTED
DOWNWARD. WEAK RIDGING INTO NORTHERN PLAINS BEHIND THIS SYSTEM
WITH SATURDAY STILL COOL AND BLUSTERY SUNDAY IN THE 60S. OPEN WAVE
TO PUSH A COLD FRONT THROUGH MON TUES AND HAVE INCLUDED SCHC TSRA.

&&

.AVIATION...
VFR CONDITIONS THROUGH MID EVENING WILL GRADUALLY GIVE WAY TO
IFR/LIFR CONDTIONS DURING THE EARLY MORNING HOURS AS COLD AIR BUILDS
IN ACROSS WESTERN NEBRASKA. PRIOR TO THIS...ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE COULD CREATE HAZARDOUS
CONDITIONS TO LIGHT AIRCRAFT DUE TO VERY GUSTY WINDS NEAR THESE
THUNDERSTORMS AND SHOULD BE AVOIDED. CIGS ARE EXPECTED TO LOWER TO
IFR CONDITIONS DURING THE EARLY MORNING HOURS AS STRATUS EXPANDS
AHEAD OF THE NEXT STRONG STORM SYSTEM. VSBYS WILL BE LOWERED TO THE
3-5SM RANGE INITIALLY IN LIGHT MIST...BUT AS LIFT INCREASES
PRECIPITATION MAY HELP LOWER VSBYS BELOW 3SM THROUGH THE AFTERNOON
HOURS. LIGHT SNOW WILL EVENTUALLY DEVELOP ACROSS NW NEBRASKA BY MID
AFTERNOON...AND COULD FURTHER REDUCE VSBYS TO A MILE OR LESS AT
TIMES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FROM THURSDAY
EVENING THROUGH FRIDAY AFTERNOON FOR NEZ004-094.

&&

13/POWER
Hazardous weather outlook, Apr 30, 1:39 PM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT WED APR 30 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-012045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT WED APR 30 2008 /239 PM MDT WED APR 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
ACROSS THE WESTERN SANDHILLS AND EASTERN PANHANDLE THROUGH THE
EVENING HOURS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
VERY STRONG WIND GUSTS DUE TO THE DRY LOW LAYERS OF THE
ATMOSPHERE. LOW RELATIVE HUMIDITY LEVELS AND SHIFTING WINDS WILL
BE OF SOME CONCERN THROUGH EARLY EVENING IF ANY FIRE STARTS
OCCUR...AS FIRES WILL HAVE HAVE TO POTENTIAL TO QUICKLY GROW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN INTENSE AND SLOW MOVING STORM SYSTEM WILL EJECT FROM THE
CENTRAL ROCKIES AND MOVE ACROSS NEBRASKA ON THURSDAY AFTERNOON
THROUGH FRIDAY EVENING. RAIN...LOCALLY HEAVY IN WESTERN NEBRASKA
ON THURSDAY...WILL GRADUALLY MIX WITH COLD AIR DROPPING IN FROM
THE DAKOTAS. THIS WILL EVENTUALLY ALLOW SNOW TO MIX WITH THE RAIN
ACROSS NORTHWEST NEBRASKA THURSDAY AFTERNOON...WITH ALL SNOW
EXPECTED BY LATE AFTERNOON OVER MUCH OF THE EASTERN PANHANDLE AND
ADJACENT SANDHILLS. AS THE STORM SLOWLY MOVES INTO CENTRAL
NEBRASKA AND INTENSIFIES EARLY FRIDAY...NORTHWEST WINDS AS HIGH AS 30 TO
40 MPH...WITH GUSTS UP TO 50 TO 60 MPH...WILL COMMENCE. WINDS OF THIS
MAGNITUDE AND DURATION WILL BE CAPABLE OF CAUSING PROPERTY DAMAGE
AND EVEN POWER OUTAGES. THE SNOW EXPECTED ACROSS NORTHWESTERN
NEBRASKA...WHEN COMBINED WITH THE VERY STRONG WINDS...MAY LEAD TO
NEAR BLIZZARD CONDITIONS AT TIMES ON FRIDAY. THEREFORE A WINTER
STORM WATCH HAS BEN ISSUED THURSDAY NIGHT THROUGH FRIDAY FOR
SHERIDAN AND WESTERN CHERRY COUNTY...WHERE SNOWFALL AMOUNTS OF UP
TO 8 INCHES MAY BE POSSIBLE. ACCUMULATING SNOW MAY SPREAD AS FAR
EAST AS BUTTE...NORTH PLATTE...AND HAYES CENTER. ADDITIONAL
COUNTIES MAY BE INCLUDED IN THE WINTER STORM WATCH LATER TODAY
ONCE THE TRACK OF THE STORM BECOMES BETTER DEFINED. RESIDENTS OF
WESTERN AND NORTH CENTRAL NEBRASKA ARE ENCOURAGED TO MONITOR THE
LATEST FORECASTS AND POSSIBLE WATCHES...WARNINGS...OR ADVISORIES
AS THIS SIGNIFICANT SPRING STORM SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The North Platte radar (KLNX), 135 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
April 30, 6:09 PM MST
Where
Sheridan County, 19.34 mi NNE of Ellsworth
Measured
0.75 in hail
Reported by
Public
Coordinates
42.330, -102.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90169.